The ‘Weight’ of Being Sick

Megan Hunter avatar

by Megan Hunter |

Share this article:

Share article via email
prednisone

Before my diagnosis, I was perfectly healthy. Even childhood ailments like chicken pox or mumps didn’t inflict me. In fact, I had never even had the flu! I was an extremely active girl and am proud to say that I even had a six-pack from all of my competitive dancing.

At the end of 2003, when I was 15, I flared up with my first myasthenia gravis symptoms. Doctors diagnosed me in January 2004, and immediately prescribed Mestinon (pyridostigmine) and prednisone to try to get my symptoms under control. There was no discussion about the effects these medications would have on my poor teenage body. Being a teenage girl is difficult enough, but add water retention, skin breakouts, and the inability to talk or participate in events, and you can feel like you are completely falling apart.

Prednisone is jokingly known as “Satan’s Little Helper” due to all of its side effects. Don’t get me wrong. Prednisone has truly saved my life. But I wish it didn’t come with all of its negative aspects: sleep problems (insomnia), mood changes, increased appetite, gradual weight gain, acne, increased sweating, dry skin, thinning skin, slow wound healing, headache, dizziness, spinning sensation, nausea, stomach pain, bloating, and changes in the shape or location of body fat (especially in your arms, legs, face, neck, breasts, and waist).

The hardest thing for me is hearing, “If you just lose weight, it would make such a difference.” Or my favorite: “Look how chubby you are!” I wish moving the weight would be easier, or that I wouldn’t have to take medication that causes water retention, chubby cheeks, and much larger weight than I am comfortable with. As if having MG weren’t enough, life decided it would be fun to add in steroid side effects as well! But I am eternally grateful for these medicines because I know that I wouldn’t be alive today if it weren’t for them.

Having an autoimmune disease is tough, but we are tougher. I just want people to understand that we don’t always choose the way we look or feel. We need support and love, not judgment or harsh words.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

Comments

Monica Lee avatar

Monica Lee

Thank you for this article! My daughter is experiencing these same feeling right now! She was diagnosed in 2016 when she was 14 and she is having a really hard time with her weight gain due to "Satan's Little Helper".

Reply
dorothy smith avatar

dorothy smith

When I was put on Prednisone I immediatly lost weigh, appetite, taste. I eat as normal as I used too but can't seem to gain. I weighed about 125 at the beginning and now down to 100. My neuro doesn't seemed to be concerned. I know they are uncommon side effects.

Reply
dorothy smith avatar

dorothy smith

I am taking prednisone and have experienced weight loss,loss of taste and appetite.When I started it I was about 120 lbs. Now down to 100 lbs and can't seem to gain any back inspite of what I eat.I have a lot more sad effects to numerous to mention.

Reply
Hoo Ru avatar

Hoo Ru

Thanks for putting this out there!I was border-line diabetic before I contracted MG, and even then the best my PCP could come up with was "cut back on calories" ... which by the way only gave me headaches, not weight loss. NOW I am SICK AND TIRED, not just from my MG but from Physicians who can NOT seem to recognize that every "body" is different, and weight loss can NOT occur in the same way for every metabolism. Needless to say I am now eating grain/sugar/dairy free to reduce inflammation BUT STILL not losing weight.

Reply
Sandra challoner avatar

Sandra challoner

Thanks for sharing
Hi I am 60 and was diagnosed 18 months ago got lots of food allergies gluten dairy and wheat allergies about 6 months ago I developed a allergy to sugar I I get a lump in my throat and it’s hard breath and get really bad sweats and when I get up my chest is very wheezy quite scary I am on prednisone and loosing weight I get very tired but only sleep at the most 2 hours a night MG IS A NIGHTMARE

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.

2021 Myasthenia Gravis Survey Results

BioNews Survey Infographic

Myasthenia Gravis News conducted a survey from Feb. 11-March 28 to gain greater insight into the characteristics of the MG community and disease management. Results of the survey have now been published. Click on the image to view the infographic, and click here to read the story.